Two weeks ago, I had the left lobe of my thyroid and the center section of the thyroid removed due to a follicular adenoma. My doctor wants to wait one month for lab work to see if the remaining piece of thyroid kicks in to produce enough hormone. Since then, I have developed some strange symptoms..... It will start with a tingling sensation on my lip, after I have scratched it, you can watch it swell 4 x it's normal size.... then I will get giant hives on my hind end, lower back and sides of back. ( this has happened twice now ) the first time, I thought I had a mosquito bite on my rear end.... after scratching, it whelped up all of my torso into these giant hives.
This time my hands started swelling, with INTENSE itching. I couldn't even close my hands. Took benadryl and phenergan with ice packs (ice worked the best) I am sleeping all the time and crave sweets. The only allergy I have is PCN, absolutely no new products in my environment. The only thing that has changed in my life is my thyroid. Could this be causing my symptoms?
Just a thought but have they checked your calcium level? Perhaps one of your parathyroid was bumped around now your calcium is low. Did the doctor put you on any kind of supplements (calcium, vitamin D, etc?) or any new kind of pain meds? Have you recently started on vasotec? (a coworker of mind had horrible allergy-like symptoms that were determined to be caused by her vasotec and weren't allergy related at all). Just throwing some things out there. If you haven't already called your doctor I would suggest you do.
Sorry about the first blank post.
I have had horrible hives/welts/itching many times....often with no identifiable source. I only recently found out that it is not uncommon with autoimmune disorders, including thyroid. Were any of your thyroid antibodies positive?
The last time it happened to me was when my Graves was active. I was given antihistimines and a short dose of prednisone.
Are you still on pain meds from the surgery? I know some of them can cause itching/hives.
Thank you both for your posts! I am no longer on any pain meds, I only needed those for a few days. I am on no new supplements, no blood work nothing. My doctor wants to wait 30 days to give my remaining thyroid a chance to kick in.
The itching has subsided, my hands are still swollen, but getting better. I did take pictures of my lips, hands and the hives to show the doctor. (just like when your car has a strange noise -- take it to a mechanic, and the noise is gone ) I am just hoping the itching and hives don't return.
I have never had anything like this. Do you really think I should call my Doctor? Or try and wait it out till 11/19, when my blood work is done, if possible?
I have to tell you, I really like your idea of taking photos of the hives/swelling!
It can't hurt to call your doctor - and would help to put your mind at ease.
You never did say - did you test positive for graves or hashimoto?
At any rate, I'm glad it seems to be subsiding. Some tips from a fellow hiver - heat (warm/hot showers) always seems to make mine worse. As does scratching (I know...impossible not to!)
Good luck with the doctor.
Great idea on the photos. I did that when my son's palms & soles turned bright purple & swelled up. It helped the doctor diagnose what was wrong with him. But I agree w/ CherylH - a lot of allergic reactions end up being termed "idiopathic" meaning they don't know why it happens and unless it occurs enough times or you have testing done the cause often isn't located. I know that happens with me and my daughter - we both have food & environmental allergies but we've both had allergic reactions and we know we didn't eat or get into anything we know we are allergic to but so far we haven't figured out what it is. If this does occur again ask your doctor about having an epi pen with you. According to my pediatrician if something gives you hives it's unlikely to cause an anaphylatic reaction but if your lips are swelling up like that it's better to be safe than sorry.
Again thank you for your posts. Cheryl, I have not been tested for graves or hashimoto? But I will say something to my doctor. Plus, I am not seeing a endo, just the surgeon that did my partial thyroidectomy. I tell ya, the itching is starting up again in my hands, but so far no hives, and no swelling. And OMG, warm/hot showers that is a major no-no. :) Ice packs are the only thing that seems to cut the itching enough in order to sleep. I look back at the pictures and think....... YUCK, I can't remember where I read that. But I am glad I have a digital camera. Because, there is no way I could describe to my doctor what they really looked like.
I am going to call my GP in the am. She is super at listening to me, and taking steps to either help me or get me to the right physican that will listen and help.
The whole thing is just weird, I have never had allergies in my 44 years of living, and when I started showing a goiter, two months ago, this other stuff started happening. And I have that term "idiopathic" some times doctors make you feel like you are a head case. Another reason to take pictures !!! :) Will keep you posted. How are the two of you doing?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.